FILOTEO A. ALANO, M.D.; GEORGE D. WEBSTER, M.D., F.A.C.P.
Two patients developed evidence of acute renal failure after receiving larger than recommended doses of phenazopyridine (Pyridium®) for urinary tract analgesia. Both patients had evidence of preexisting renal disease. The patients developed skin pigmentation, pigmentation of the urine, and highly pigmented casts and crystals in the urine sediment. Both had transient oliguria and impaired renal function. One patient died suddenly from pulmonary embolus: Postmortem examination showed pigmented tubular casts and degenerative and regenerative changes in the epithelial cells of the collecting ducts. The localization of the lesions was similar to that reported in studies of phenazopyridine toxicity. Phenazopyridine should be used with caution and in reduced doses in patients with evidence of renal impairment.
Learn more about subscription options.
Register Now for a free account.
ALANO FA, WEBSTER GD. Acute Renal Failure and Pigmentation Due to Phenazopyridine (Pyridium®). Ann Intern Med. 1970;72:89-91. doi: 10.7326/0003-4819-72-1-89
Download citation file:
Published: Ann Intern Med. 1970;72(1):89-91.
Acute Kidney Injury, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only